Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 127, NWS Kansas City, MO

June 15, 2016Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 15, 2016, 10:08 PM CDT for Miami County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 10:08 PM CDT (03:08 UTC)
Expired
Jun 15, 2016, 10:30 PM CDT
In force
22 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 10:19 PM CDTTSTM WND DMG2 Nw Paola, KSHEALTHY TREE 8 INCHES IN DIAMETER BLOWN DOWN AT W 287TH STREET AND LONESTAR RD. RADAR TIME MATCHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS53 KEAX 160308
SVREAX
KSC121-160330-
/O.NEW.KEAX.SV.W.0127.160616T0308Z-160616T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 1007 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WELLSVILLE... OR NEAR EDGERTON...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PAOLA...SPRING HILL...OSAWATOMIE...HILLSDALE...
  CHILES AND WAGSTAFF. 

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND
201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

IF ON OR NEAR HILLSDALE LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3859 9507 3869 9506 3874 9506 3874 9494
      3870 9468 3847 9484
TIME...MOT...LOC 0307Z 295DEG 31KT 3869 9501 

HAIL...1.50IN
WIND...60MPH
 
$$

MJ
1 follow-up statement
083 
WWUS53 KEAX 160329
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1029 PM CDT WED JUN 15 2016

KSC121-160339-
/O.EXP.KEAX.SV.W.0127.000000T0000Z-160616T0330Z/
MIAMI KS-
1029 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MIAMI COUNTY WILL
EXPIRE AT 1030 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.

LAT...LON 3859 9507 3869 9506 3874 9506 3874 9494
      3870 9468 3847 9484
TIME...MOT...LOC 0324Z 295DEG 31KT 3869 9501 

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:28 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 15, 6:28 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT WED JUN 15 2016

.Discussion...
Issued at 322 PM CDT WED JUN 15 2016

Deep ridge building in overhead will result in extreme heat tomorrow
into Friday which remains the primary weather concern. For this
evening, a small area of subsidence on the south side of a low-level
ridge has led to deep mixing and hot yet drier conditions across
areas north of the Missouri River. This drier air has kept these
areas generally below heat advisory criteria despite temperatures
soaring into the upper 90s to near 100. This drying will be short-
lived however, as southerly flow brings moisture back into the region
late tonight.

For Thursday, veering flow at 850 hPa combined with southerly flow
near the surface will lead to extreme heat as moisture increases and
temperatures remain very hot. Middle to upper 70s dewpoints currently
over Oklahoma will advect into the region, which combined with
temperatures again in the mid and upper 90s will yield heat index
values as high as 110-112 near and south of the KC metro where an
excessive heat warning has been issued. Heat advisory remains in
effect for much of northern/central MO and northeast KS for heat
index values of 105-110.

Hot and humid conditions Thursday afternoon will yield a highly
unstable airmass with CAPE values possibly in excess of 5000 J/kg.
With ridging overhead, there won't be much forcing to tap into this
instability, but an isolated storm or two may be able to fire along a
wind shift across northern and central Missouri during the afternoon.
Shear will be very weak but instability alone combined with some dry
air aloft could support some strong storms with damaging downburst
winds if storms develop. For now, kept precip chances limited to 20
to 30 percent due to the weak forcing and a bit of capping in place.

For Friday, low-level ridging across the Great Lakes will allow a
weak back door cold front to spread westward into much of northern
and central Missouri, cooling these areas off by 5 to 10 degrees.
However, hazardous heat will continue across eastern KS and extreme
western MO, with the possibility for moisture pooling on the western
edge of this front to boost heat index values back into the 105 to
110 range, possibly a bit higher. While these areas may not
technically reach single-day warning criteria (heat index 110), the
multi-day duration of this heat event for these areas will
significantly increase the risk for heat illness, so the heat warning
was continued into Friday.

Ridging to the east will continue to provide slightly cooler
conditions for Saturday with highs in the upper 80s and lower 90s.
Therefore the heat warnings and advisories were not continued into
the weekend at this time, although a few areas near and southwest of
the KC area may still see heat index values rise to between 100 and
105. A return to southerly flow looks to then bring hazardous heat
back into the region by Sunday and Monday.

Aside from a few stray storms here or there due to the heat and
moisture, most areas will remain hot and dry for several days into
early next week. The next decent chance for rain will not arrive
until Monday night, when a break down of the upper ridge could set up
a more active MCS pattern heading into the middle of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 619 PM CDT WED JUN 15 2016

VFR conditions are expected to continue through the prevailing
period. Thunderstorm complex across central KS is forecast to drop
southward and gradually decrease in coverage with loss of diurnal
heating. Upper level clouds from anvil may drift over the terminals
through the evening. Tomorrow...scattered cloud deck may develop as
atmosphere will be very unstable. However, only isolated t-storms are
expected and should occur east of the terminals. Winds will remain
light and generally from the south through the period.

&&

.EAX Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
     103>105.

     Heat Advisory from 11 AM to 8 PM CDT Thursday for KSZ025-102.

     Excessive Heat Warning from 11 AM Thursday to 8 PM CDT Friday
     for KSZ057-060-103>105.

MO...Heat Advisory until 7 PM CDT this evening for MOZ020>022-028>032-
     037>039-043>045-053-054.

     Heat Advisory from 11 AM to 8 PM CDT Thursday for MOZ001>005-
     011>015-020>023-030>032-038>040-044>046-054.

     Excessive Heat Warning from 11 AM Thursday to 8 PM CDT Friday
     for MOZ028-029-037-043-053.

&&

Discussion...Hawblitzel
Aviation...PMM
Hazardous weather outlook, Jun 15, 5:49 AM CDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 AM CDT WED JUN 15 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
549 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HEAT INDICES WILL TOP OUT AROUND 105 DEGREES ACROSS MOST OF THE
AREA.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HEAT INDICES AROUND 110 DEGREES ARE EXPECTED ON THURSDAY...MAINLY
ALONG AND SOUTH OF INTERSTATE 70...HOWEVER AREAS NORTH OF I 70 SHOULD
ALSO EXPECT HEAT INDICES ABOVE 100 DEGREES.

THE HEAT CONTINUES INTO FRIDAY...WITH HEAT INDICES APPROACHING 105
DEGREES ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 70.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 15, 9:52 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT WED JUN 15 2016

KSZ057-160345-
MIAMI KS-
952 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MIAMI COUNTY UNTIL 1045
PM CDT...

AT 951 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OTTAWA...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE AND BEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR HILLSDALE LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3839 9504 3841 9507 3873 9506 3864 9480
      3839 9496
TIME...MOT...LOC 0251Z 308DEG 27KT 3866 9527

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:52 PM CDTSpecial Weather StatementEAXMiami53 min
Jun 15, 10:20 PM CDTSpecial Weather StatementEAXJohnson40 min
Jun 15, 10:28 PM CDTSpecial Weather StatementEAXMiami32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.